Didactic lessons from the serum lactate dehydrogenase posttransplant: A clinical vignette

R. Boothpur, D. C. Brennan

Research output: Contribution to journalArticle

Abstract

Posttransplant lymphoproliferative disorder (PTLD) is a serious complication after solid organ transplantation. An elevated serum lactate dehydrogenase (LDH) is a marker of PTLD activity. We report the case of a 58-year-old female renal transplant patient with a prior history of extranodal PTLD, which developed 19 years after a second transplant. She was successfully treated with rituximab, cyclophosphamide, doxorubicin, vincristine and prednisone (R-CHOP) and maintained subsequently on sirolimus and prednisone. She presented 3 years later with fever, dyspnea, cough, lung infiltrates and elevated serum LDH concerning for recurrence of PTLD. Bronchoscopy revealed Pneumocystis carinii (jiroveci) pneumonia. The patient was treated with trimethoprim-sulfamethoxazole, but developed nausea and was converted to dapsone. The patient was readmitted 4 weeks later with increasing dyspnea and hypoxemia and found to have a methemoglobin level of 16%. Dapsone was discontinued with resolution of all symptoms. We discuss the diagnostic and clinical challenges in this complex case.

Original languageEnglish (US)
Pages (from-to)862-865
Number of pages4
JournalAmerican Journal of Transplantation
Volume8
Issue number4
DOIs
StatePublished - Apr 1 2008
Externally publishedYes

Keywords

  • Immunosuppression
  • Infectious complications
  • Pneumonia
  • Posttransplant lymphoproliferative disorders

ASJC Scopus subject areas

  • Immunology and Allergy
  • Transplantation
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Didactic lessons from the serum lactate dehydrogenase posttransplant: A clinical vignette'. Together they form a unique fingerprint.

  • Cite this